Inventiones mathematicae

, Volume 165, Issue 3, pp 633–649 | Cite as

Periodic points on Veech surfaces and the Mordell-Weil group over a Teichmüller curve

  • Martin Möller


Periodic points are points on Veech surfaces, whose orbit under the group of affine diffeomorphisms is finite. We characterize those points as being torsion points if the Veech surfaces is suitably mapped to its Jacobian or an appropriate factor thereof. For a primitive Veech surface in genus two we show that the only periodic points are the Weierstraß points and the singularities.

Our main tool is the Hodge-theoretic characterization of Teichmüller curves. We deduce from it a finiteness result for the Mordell-Weil group of the family of Jacobians over a Teichmüller curve. The link to the classification of periodic points is provided by interpreting them as sections of the family of curves over a covering of the Teichmüller curve.


Riemann Surface Periodic Point Abelian Variety Hodge Structure Versus Versus Versus Versus Versus 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Boxall, J., Grant D.: Examples of torsion points on genus two curves. Trans. Am. Math. Soc. 352, 4533–4555 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Buium, A.: On a question of B. Mazur. Duke Math. J. 75, 639–644 (1994)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Coleman, R.: Torsion points on curves and p-adic Abelian integrals. Ann. Math. 121, 111–168 (1985)zbMATHCrossRefGoogle Scholar
  4. 4.
    Gutkin, E., Judge, C.: Affine mappings of translation surfaces. Duke Math. J. 103, 191–212 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Gutkin, E., Hubert, P., Schmidt, T.: Affine diffeomorphisms of translation surfaces: periodic points, Fuchsian groups, and arithmeticity. Ann. Sci. École Norm. Supér. 36, 847–866 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Hubert, P., Schmidt, T.A.: Invariants of translation surfaces. Ann. Inst. Fourier 51, 461–495 (2001)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Masur, H.: On a class of geodesics in Teichmüller space. Ann. Math. 102, 205–221 (1975)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    McMullen, C.: Billiards and Teichmüller curves on Hilbert modular sufaces. J. Am. Math. Soc. 16, 857–885 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    McMullen, C.: Teichmüller curves in genus two: Discriminant and spin. Math. Ann. 333, 87–130 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    McMullen, C.: Teichmüller curves in genus two: The decagon and beyond. J. Reine Angew. Math. 582, 173–199 (2005)zbMATHMathSciNetGoogle Scholar
  11. 11.
    McMullen, C.: Teichmüller curves in genus two: Torsion divisors and ratios of sines. Invent. Math. DOI: 10.1007/s00222-006-0511-2Google Scholar
  12. 12.
    Möller, M.: Variations of Hodge structures of Teichmüller curves. J. Am. Math. Soc. 19, 327–344 (2006)zbMATHCrossRefGoogle Scholar
  13. 13.
    Pink, R., Rössler, D.: On Hrushovski’s proof of the Manin-Mumford conjecture. Proc. ICM Beijing, vol. I, pp. 539–546. Higher Ed. Press 2002Google Scholar
  14. 14.
    Raynaud, M.: Courbes sur une variété abélienne et points des torsion. Invent. Math. 71, 207–233 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Saito, M.-H.: Finiteness of the Mordell-Weil groups of Kuga fiber spaces of abelian varieties. Publ. Res. Inst. Math. Sci. 29, 29–62 (1993)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Veech, W.: Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Invent. Math. 97, 533–583 (1989)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Vorobets, Y.: Plane structures and billiards in rational polygons: the Veech alternative. Russ. Math. Surv. 51, 779–817 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Zucker, S.: Hodge theory with degenerating coefficients: L 2 cohomology in the Poincaré metric. Ann. Math. 109, 415–476 (1979)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  • Martin Möller
    • 1
  1. 1.FB 6, MathematikUniversität EssenEssenGermany

Personalised recommendations